Question. Could you tell me more about hallucinogenic persisting perception disorder? I know that neuroleptics make it worse, but what about the SSRIs? Can you also provide me with an address of Dr. Henry Abraham, who is an expert on this disorder?
Answer. Hallucinogen persisting perception disorder (HPPD) has been observed in patients with a history of heavy LSD use. It is believed that LSD acts as an excitotoxin at a receptor for the brain chemical serotonin, the 5HT2 receptor. There is at least one report of the atypical antipsychotic risperidone causing panic-like symptoms in 3 patients with HPPD (Abraham H, Mamen A, Journal of Clinical Psychopharmacology, June 1996).
Risperidone (Risperdal) and other new atypical antipsychotics, such as clozapine (Clozaril), also act at this 5-HT2 receptor. The worsening of these patients was not expected and seems paradoxical; for some possible explanations, see the reference above. I am not aware of older typical antipsychotic agents (such as haloperidol) causing this problem. Markel et al had previously reported two cases of SSRI-related flashbacks in patients who had stopped chronic LSD use (Journal of Pediatrics, November 1994).